EconPapers    
Economics at your fingertips  
 

Asymmetric effects and long memory in dynamic volatility relationships between stock returns and exchange rates

Walid Chkili, Chaker Aloui () and Duc Khuong Nguyen

Journal of International Financial Markets, Institutions and Money, 2012, vol. 22, issue 4, 738-757

Abstract: We use univariate and multivariate GARCH-type models to investigate the properties of conditional volatilities of stock returns and exchange rates, as well as their empirical relationships. Taking three European stock markets and two popular US dollar exchange rates as case study, our results show strong evidence of asymmetry and long memory in the conditional variances of all the series considered. In multivariate settings we find that bilateral relationships between stock and foreign exchange markets are highly significant for France and Germany. Moreover, both the univariate FIAPARCH and bivariate CCC-FIAPARCH models provide more accurate in-sample estimates and out-of-sample forecasts than the other competing GARCH-based specifications in almost all cases. Finally, there is evidence to support the suitability of the FIAPARCH model in forecasting portfolio's market risk exposure and the existence of diversification benefits between stock and foreign exchange markets.

Keywords: Asymmetry; Long memory; FIGARCH; FIAPARCH; Stock returns; Exchange rates (search for similar items in EconPapers)
JEL-codes: C58 F37 G15 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (36) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443112000339
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:22:y:2012:i:4:p:738-757

DOI: 10.1016/j.intfin.2012.04.009

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2021-10-24
Handle: RePEc:eee:intfin:v:22:y:2012:i:4:p:738-757